Collaborative Effort to Prevent Deaths by Opioid Overdose Discussed
February 4, 2014 - An Albany Med emergency physician today joined Rensselaer County Sheriff’s personnel to showcase an officer who saved an individual’s life following a heroin overdose using Naloxone, a drug which recently became available for use by law enforcement officials in New York State.
Michael Dailey, M.D., who serves as Regional EMS Medical Director, has been instrumental in making Naloxone (“Narcan”) available to law enforcement officers through a pilot program in Rensselaer County, said he hopes authorization to use the drug by law enforcement will be expanded statewide. The drug has been used for overdose emergencies by emergency medical services technicians for years
Rensselaer County Sheriff’s deputy Zack Sharpe successfully administered Naloxone and saved an individual’s life Friday, Jan. 31.
“I am extremely pleased with the success of the Rensselaer County Sheriff’s Office and their involvement with this start up program,” Dailey said. “Our efforts to improve public safety are moving forward, thanks to the efforts of Albany Medical Center and the New York State Department of Health.”
“Having Naloxone intranasal medications with our deputies and administering them in time can reverse the effects of drug overdose and saves lives,” said Sheriff Jack Mahar. “Having Narcan is a natural extension for our EMT-B officers, which benefits the citizens of Rensselaer County.”
Mahar said that all deputies operating as part of the road patrol are trained to the EMT-Basic level to improve the public safety and to supplement volunteer providers in the county.
Dr. Dailey said that the most immediate medical complication resulting from overdose of opioid is respiratory failure, and that opioids can restrict or even stop a person’s breathing, which can lead to brain damage or death.
Naloxone, or Narcan, is an opioid antagonist that is given to patients with an opioid overdose to quickly reverse the effects of the opioid. It can be administered by injection into a muscle or intranasally.
On January 31 at 8:18 p.m., a 9-1-1 call was received for a possible heroin overdose. Deputies arrived on the scene and found the victim in severe respiratory distress and administered Narcan and reversed the obvious symptoms of the overdose. The patient regained consciousness and was transported for hospital care.
Statistical information presented in press releases may no longer be valid.